Jump to content
Nounours

Starting Finasteride. What should I expect?

Recommended Posts

Hey everyone! I'm a new poster on here, having followed this forum for quite some time! Before I start, I just want to give my thanks to Melvin and all the regular posters who continuously work to make this into a valuable and informative network for all of us! It has certainly been of great help to me.

So I recently contacted a doctor recommended by the ISHRS about my hair situation. Having looked at my photos, they suggested I get on finasteride for a year before looking to operated. I was previously hesitant on starting it but its now getting to a point of now-or-never, and the doctor assured me that overall the drug is safe the reported side-effects only effect a small percentage, and even then he has never seen any permanent side effects. He also mentioned that the nocebo rate associated with the drug.

Today I started on 1mg finasteride daily. I was quite excited to get started as I was starting to see quite a few small hairs growing along my hairline and in my temples from just under two months of minoxidil 5% foam (twice daily). However, I can't helped get concerned about people online saying stuff like "finasteride ruined my libido", "I wish I'd never started" and everything concerning fertility issues (probably what I'm most concerned about), etc. 

My question to the forum is, based on your experiences with finasteride, what should I expect in terms of side-effects and hair growth? 

Please let me know if I need to elaborate on something or give more details. Thank you in advance!

 

Share this post


Link to post
Share on other sites

I believe the majority should expect to halt their hair loss, meaning you will remain the same. Some fortunate users report regrowth, but this occurs mostly in the crown and the midscalp, not really in the hairline. I will say that I believe most men do not suffer side effects, but the 1% nonsense told by Merck is a total fallacy. That said, keep a clear head, and remember that the mind is a powerful thing, some people are reporting COVID symptoms, even though they haven't even left the house. That's how powerful the mind is, so keep an open mind and hopefully you notice nothing in terms adverse reactions.

Share this post


Link to post
Share on other sites
Posted (edited)

Side effects are over-exaggerated. People with prostate problems take 5mg daily with no side effects, while some idiots write about terrible side effects while taking 1mg 3x a week, which is totally not true, and even if it is, it's due to their psyche, and not the actual drug istelf. I mean the people that take it for prostate problems ingest 35mg a week while for hair loss it's recommended to take 3-7mg per week, so talking about side effects due to drug concentration in serum is preposterous. So the dosage is quite low to actually have any side effects, and in terms of hair growth, you should expect to stop losing your current hair, and maybe for it to thicken a bit where miniaturized. 

Edited by Lohvisa

Share this post


Link to post
Share on other sites

I'll share my approach with you given I've been on the medication for more than 20 years.  It's always been my understanding there is more testosterone under the medication than without.  So I actually think I am going to perform better. I've experienced retention.  I would not have the hair I have had it not been for the med.

Share this post


Link to post
Share on other sites

I think the most important thing to note is that any potential sides you may experience, will subside with discontinuation. That should give anyone the piece of mind to try the medication and see how it works for them. Regardless its tolerated well by the majority of men. Give yourself a timeframe and honestly assess how its working for you. And as mentioned above, don't allow yourself to worry and make things up in your head as I'm sure a lot of guys do senselessly. 

Share this post


Link to post
Share on other sites
On 3/30/2020 at 11:55 PM, LaserCap said:

I'll share my approach with you given I've been on the medication for more than 20 years.  It's always been my understanding there is more testosterone under the medication than without.  So I actually think I am going to perform better. I've experienced retention.  I would not have the hair I have had it not been for the med.

Thank you for sharing your experience, I really appreciate it, especially considering the amount of time you've been on the medication.

Share this post


Link to post
Share on other sites
On 3/31/2020 at 1:39 AM, TorontoMan said:

I think the most important thing to note is that any potential sides you may experience, will subside with discontinuation. That should give anyone the piece of mind to try the medication and see how it works for them. Regardless its tolerated well by the majority of men. Give yourself a timeframe and honestly assess how its working for you. And as mentioned above, don't allow yourself to worry and make things up in your head as I'm sure a lot of guys do senselessly. 

Thank you! Your advice has definitely given me some peace of mind which will certainly help going forward on the medication!

Share this post


Link to post
Share on other sites
3 hours ago, lovinitl9 said:

killed my libido amongst many other side effects. be careful!

Thank you for sharing. I'll be careful!

Share this post


Link to post
Share on other sites

Taking it 3x a week at 1mg as recommended by the hairloss show. Initially took it for a month nearly 2 years ago and noticed sides within a month.

I’m on month 2 and no sides. Fin stays in the body tissue for a few days.

Share this post


Link to post
Share on other sites
Posted (edited)
Quote

Why not do topical fin instead? And add in microneedling? 

Although I have read about the merits of topical finasteride compared to oral finasteride, I don't know of any legitimate ways of buying it in Europe. I was heavily considering microneedling but I'm concerned that I may be doing my scalp more harm than good given that I am not trained in the practice. I would consider both in the future though, thanks!

Edited by Nounours

Share this post


Link to post
Share on other sites
Posted (edited)

So I have now been on oral finasteride (1mg every morning) for a month now. Happy to say I haven't noticed any of the side effects I was previously concerned about.

Just a question on shedding. From the 3rd week on finasteride I started noticing that I was shedding what looked like miniaturized hairs. I'm not finding it to be excessive but it is noticeable. Can I interpret this as a positive sign that the drug is working? 

Edited by Nounours

Share this post


Link to post
Share on other sites
On 5/1/2020 at 8:50 AM, Nounours said:

So I have now been on oral finasteride (1mg every morning) for a month now. Happy to say I haven't noticed any of the side effects I was previously concerned about.

Just a question on shedding. From the 3rd week on finasteride I started noticing that I was shedding what looked like miniaturized hairs. I'm not finding it to be excessive but it is noticeable. Can I interpret this as a positive sign that the drug is working? 

Please update us every so often.. hard to trust what some random posters on here say when they claim they have side effects yet they only have 1 post..

 

Share this post


Link to post
Share on other sites

Thanks for your post, Im keen to know how you're getting on?

Im at this very point myself. I need a good 6 to 9 months medication (advised my the clinic) before I can sort my hairline. 

I am considering the topical version though, this looks on the outset a sensible alternative.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×